Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

First and second order error estimates for the Upwind Source at Interface method


Authors: Theodoros Katsaounis and Chiara Simeoni
Journal: Math. Comp. 74 (2005), 103-122
MSC (2000): Primary 65N15, 35L65, 74S10
Published electronically: April 22, 2004
MathSciNet review: 2085404
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Upwind Source at Interface (U.S.I.) method for hyperbolic conservation laws with source term introduced by Perthame and Simeoni is essentially first order accurate. Under appropriate hypotheses of consistency on the finite volume discretization of the source term, we prove $L^p$-error estimates, $1\lep<+\infty$, in the case of a uniform spatial mesh, for which an optimal result can be obtained. We thus conclude that the same convergence rates hold as for the corresponding homogeneous problem. To improve the numerical accuracy, we develop two different approaches of dealing with the source term and we discuss the question of deriving second order error estimates. Numerical evidence shows that those techniques produce high resolution schemes compatible with the U.S.I. method.


References [Enhancements On Off] (What's this?)

  • 1. V.B. Barakhnin, TVD scheme of second-order approximation on a nonstationary adaptive grid for hyperbolic systems, Russian J. Numer. Anal. Math. Modelling, 16 (2001), no. 1, 1-17. MR 2002g:65093
  • 2. M. Ben-Artzi, J. Falcovitz, An upwind second-order scheme for compressible duct flows, SIAM J. Sci. Statist. Comput., 7 (1986), no. 3, 744-768. MR 88a:65107
  • 3. C. Chainais-Hillairet, S. Champier, Finite volume schemes for nonhomogeneous scalar conservation laws: error estimate, Numer. Math., 88 (2001), no. 4, 607-639. MR 2002b:65150
  • 4. A. Chalabi, Stable upwind schemes for hyperbolic conservation laws with source terms, IMA J. Numer. Anal., 12 (1992), no. 2, 217-241. MR 93c:65108
  • 5. A. Chalabi, On convergence of numerical schemes for hyperbolic conservation laws with stiff source terms, Math. Comp., 66 (1997), no. 218, 527-545. MR 97g:65178
  • 6. M.G. Crandall, A. Majda, Monotone difference approximations for scalar conservation laws, Math. Comp., 34 (1980), no. 149, 1-21. MR 81b:65079
  • 7. C.M. Dafermos, Hyperbolic conservation laws in continuum physics, Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences) 325, Springer-Verlag, Berlin, 2000. MR 2001m:35212
  • 8. C.M. Dafermos, L. Hsiao, Hyperbolic systems and balance laws with inhomogeneity and dissipation, Indiana Univ. Math. J., 31 (1982), no. 4, 471-491. MR 83m:35093
  • 9. L. Gascón, J.M. Corberán, Construction of second-order TVD schemes for nonhomogeneous hyperbolic conservation laws, J. Comput. Phys., 172 (2001), no. 1, 261-297. MR 2002h:65125
  • 10. E. Godlewski, P.A. Raviart, Hyperbolic systems of conservation laws, Mathématiques & Applications 3/4, Ellipses, Paris, 1991. MR 95i:65146
  • 11. L. Gosse, Sur la stabilité des approximations implicites des lois de conservation scalaires non homogènes, C. R. Acad. Sci. Paris Sér. I Math., 329 (1999), no. 1, 79-84. MR 2000d:65152
  • 12. L. Gosse, Localization effects and measure source terms in numerical schemes for balance laws, Math. Comp., 71 (2002), no. 238, 553-582. MR 2003e:65147
  • 13. A. Harten, S. Osher, Uniformly high-order accurate nonoscillatory schemes I, SIAM J. Numer. Anal., 24 (1987), no. 2, 279-309. MR 90a:65198
  • 14. A. Harten, B. Engquist, S. Osher, S.R. Chakravarthy, Uniformly high-order accurate essentially nonoscillatory schemes III, J. Comput. Phys., 71 (1987), no. 2, 231-303. MR 90a:65199
  • 15. M.E. Hubbard, Multidimensional slope limiters for MUSCL-type finite volume schemes on unstructured grids, J. Comput. Phys., 155 (1999), no. 1, 54-74. MR 2000f:76081
  • 16. Th. Katsaounis, C. Simeoni, Second order approximation of the viscous Saint-Venant system and comparison with experiments, Hyperbolic Problems: Theory, Numerics, Applications (T. Hou and E. Tadmor, Eds.), Springer, 2003.
  • 17. S.N. Kruzkov, First order quasilinear equations with several independent variables, Math. Sb. (N.S.), 81 (1970), n. 123, 228-255. MR 42:2159
  • 18. A.Y. LeRoux, Convergence of an accurate scheme for first order quasilinear equations, RAIRO Anal. Numér., 15 (1981), no. 2, 151-170. MR 83g:65089
  • 19. A.Y. LeRoux, M.N. LeRoux, Convergence d'un schéma à profils stationnaires pour les équations quasi linéaires du premier ordre avec termes sources, C. R. Acad. Sci. Paris Sér. I Math., 333 (2001), no. 7, 703-706. MR 2003a:65066
  • 20. R.J. LeVeque, Numerical methods for conservation laws, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1990. MR 91j:65142
  • 21. D. Levy, G. Puppo, G. Russo, Compact central WENO schemes for multidimensional conservation laws, SIAM J. Sci. Comput., 22 (2000), no. 2, 656-672. MR 2001d:65110
  • 22. D. Levy, G. Puppo, G. Russo, Central WENO schemes for hyperbolic systems of conservation laws, M2AN Math. Model. Numer. Anal., 33 (1999), no. 3, 547-571. MR 2000f:65079
  • 23. M. Louaked, L. Hanich, Un schéma TVD-multirésolution pour les équations de Saint-Venant, C. R. Acad. Sci. Paris Sér. I Math., 331 (2000), no. 9, 745-750. MR 2001j:76079
  • 24. H. Nessyahu, E. Tadmor, Nonoscillatory central differencing for hyperbolic conservation laws, J. Comput. Phys., 87 (1990), no. 2, 408-463. MR 91i:65157
  • 25. S. Osher, P.K. Sweby, Recent developments in the numerical solution of nonlinear conservation laws, The state of the art in numerical analysis (Birmingham, 1986), Inst. Math. Appl. Conf. Ser. New Ser., 9, Oxford Univ. Press, New York, 1987, 681-701. MR 88j:65177
  • 26. S. Osher, E. Tadmor, On the convergence of difference approximations to scalar conservation laws, Math. Comp., 50 (1988), no. 181, 19-51. MR 89m:65086
  • 27. P. de Oliveira, J. Santos, A converging finite volume scheme for hyperbolic conservation laws with source terms, Numerical methods for differential equations (Coimbra, 1998), J. Comput. Appl. Math., 111 (1999), no. 1-2, 239-251. MR 2001g:65129
  • 28. P. de Oliveira, J. Santos, On a class of high resolution methods for solving hyperbolic conservation laws with source terms, Applied nonlinear analysis, Kluwer/Plenum, New York, 1999, 403-416. MR 2000k:65152
  • 29. B. Perthame, C. Simeoni, Convergence of the Upwind Interface Source method for hyperbolic conservation laws, Hyperbolic Problems: Theory, Numerics, Applications (T. Hou and E. Tadmor, Eds.), Springer, 2003.
  • 30. C.-W. Shu, Essentially non-oscillatory and weighted essentially non-oscillatory schemes for hyperbolic conservation laws, Advanced numerical approximation of nonlinear hyperbolic equations (Cetraro, 1997), Lecture Notes in Math., 1697, Springer, Berlin, 1998, 325-432. MR 2001a:65096
  • 31. P.K. Sweby, TVD schemes for inhomogeneous conservation laws, Nonlinear hyperbolic equations: theory, computation methods and applications (Aachen, 1988), Notes Numer. Fluid Mech., 24, Vieweg, Braunschweig, 1989, 599-607.
  • 32. B. VanLeer, Towards the ultimate conservative difference scheme V. A second-order sequel to Godunov's method, J. Comput. Phys., 32 (1979), no. 1, 101-136.
  • 33. A. Vasseur, Well-posedness of scalar conservation laws with singular sources, Methods Appl. Anal. 9 (2002), no. 2, 291-312.
  • 34. J.P. Vila, Systèmes de lois de conservation, schémas quasi d'ordre $2$ et condition d'entropie, C. R. Acad. Sci. Paris Sér. I Math., 299 (1984), n. 5, 157-160. MR 85h:65202
  • 35. J.P. Vila, An analysis of a class of second-order accurate Godunov-type schemes, SIAM J. Numer. Anal., 26 (1989), no. 4, 830-853. MR 90g:65120

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N15, 35L65, 74S10

Retrieve articles in all journals with MSC (2000): 65N15, 35L65, 74S10


Additional Information

Theodoros Katsaounis
Affiliation: Department of Applied Mathematics, University of Crete, GR 71409 Heraklion, Crete, Greece; I.A.C.M.–F.O.R.T.H., GR 71110 Heraklion, Crete, Greece
Email: thodoros@tem.uoc.gr

Chiara Simeoni
Affiliation: Département de Mathématiques et Applications, École Normale Supérieure, 45, rue d’Ulm, 75230 Paris Cedex 05, France; I.A.C.M.–F.O.R.T.H., GR 71110 Heraklion, Crete, Greece
Email: simeoni@dma.ens.fr, simeoni@tem.uoc.gr

DOI: https://doi.org/10.1090/S0025-5718-04-01655-2
Keywords: Scalar conservation laws, source terms, finite volume schemes, upwind interfacial methods, consistency, error estimates.
Received by editor(s): March 20, 2003
Received by editor(s) in revised form: July 8, 2003
Published electronically: April 22, 2004
Additional Notes: This work is partially supported by HYKE European programme HPRN-CT-2002-00282 (http://www.hyke.org). The authors would like to thank Professor B. Perthame for his valuable help and Professor Ch. Makridakis for helpful discussions.
Article copyright: © Copyright 2004 American Mathematical Society